Hail, Orange
- When
- May 24, 3:30 PM EST
- Where
- Orange County, Pine Bush
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.600, -74.300
As a severe thunderstorm moved northeast, a spotter reported quarter size hail.
11 hail, 1 lightning, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 24, 3:10 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 410 PM EDT MON MAY 24 2004 .SHORT TERM...NOW THROUGH WED NIGHT RUNNING LATE IN ANTICIPATION OF NEW SEVERE TSTM WATCH JUST RE-ISSUED THROUGH 01Z FOR THE LOWER HUDSON VALLEY AND MOST OF NORTHEAST NJ. BACK DOOR FRONT HOLDING IN PLACE FROM WESTERN ORANGE COUNTY SE TO JUST WEST OF MIDTOWN MANHATTAN AT 19Z (72 AT NYC WHILE 82 AT TEB). WEST OF THIS BOUNDARY...PLENTY OF INSTABILITY WHICH BROKEN LINE OF STORMS DEVELOPING OVER EAST CENTRAL PA WILL BE ABLE TO TAP INTO THROUGH EARLY THIS EVENING. OTHERWISE CHANCE POPS TONIGHT FOR THE REST OF THE AREA TO UNTIL COLD FRONT BACK OVER WESTERN NEW YORK STATE AND WESTERN PA MAKES IT THROUGH AFTER MIDNIGHT. ETA SHOWING MOISTURE MOVING IN BENEATH LOW-LEVEL INVERSION ON NE FLOW INTO FAR EASTERN SECTIONS AFTER FRONT PASSES THROUGH LATE TONIGHT...SO LOW CLOUDS AND PATCHY FOG WILL HANG ON INTO TUESDAY MORNING ACROSS SE CT AND THE TWIN FORKS OF LONG ISLAND. OTHERWISE QUIET WX ON TUE...WITH NW-W FLOW...FAIR WX CU AND COOLER TEMPS. ANOTHER SHORT WAVE/WEAK FRONTAL BOUNDARY APPROACHES TUE NIGHT INTO WED...MOSTLY FOLLOWED ETA SOLUTION WITH GFS APPARENTLY SUFFERING FROM CONVECTIVE FEEDBACK. IN ANY CASE A LOWER CONFIDENCE FORECAST FOR THIS TIME FRAME. && .LONG TERM...FINE WX IN STORE FOR THU INTO FRI MORNING...THEN SHORTWAVE MOVING SE FROM THE GREAT LAKES BRINGS ANOTHER CHANCE OF AFTERNOON/EVENING CONVECTION ON FRIDAY. CANADIAN HIGH PRESSURE BUILDS IN BRIEFLY FOR SATURDAY...THEN WARM FRONT APPROACHES WITH NEXT CHANCE OF SHOWERS LATE SATURDAY NIGHT INTO SUNDAY. && .HYDROLOGY...PRECIP H20 RUNNING BETWEEN 1 AND 1.25 INCHES. ANY TSTMS THIS AFTERNOON COULD DROP ABOUT THAT MUCH IN AN HOUR...BUT FAST STORM MOTION AROUND 35 KT SHOULD PREVENT ANY FLOODING PROBLEMS. && .AVIATION...A FEW FORECAST CHALLENGES THIS PERIOD. FIRST... CONDITIONS WILL CONTINUE TO REMAIN FAVORABLE FOR CONVECTION INTO THIS EVENING. STILL THE CHANCE FOR STRONG...POSSIBLY SEVERE THUNDERSTORMS OVER THE WESTERN EDGE OF THE FORECAST AREA. RIGHT NOW...IT APPEARS THAT THIS WOULD ONLY COVER KSWF. FOR THE CITY TERMINALS...BEST CHANCE WILL LIKELY BE RIGHT BEFORE SUNSET...WITH A FEW CELLS MOVING INTO EASTERN PENNSYLVANIA. SECOND...THE WINDS HAVE YET TO SHIFT AROUND TO THE SOUTHWEST...AND WITH THE DIFFERENTIAL HEATING BETWEEN INLAND NEW JERSEY...AND NYC...ISLAND AND THE LOCAL WATERS...MESOSCALE EFFECTS WILL PROBABLY SUPPORT AN EASTERLY COMPONENT TO THE WINDS FOR ALL TERMINALS EXCEPT KSWF UNTIL THE THERMAL GRADIENT SUBSIDES THIS EVENING. FINALLY...LOW CLOUDS IN THE FORM OF STRATUS AROUND 1000 FT HAS YET TO BURN OFF ACROSS MUCH OF EASTERN LONG ISLAND AND SOUTHERN CONNECTICUT. GIVEN THE EXPECTATION THAT THE WINDS WILL NOT TURN SOUTHWEST...WILL START TO MOVE TOWARD KEEPING THE STRATUS INTACT ACROSS THESE AREAS THROUGH THIS EVENING AND OVERNIGHT. VSBYS WITH FOG HAVE GENERALLY IMPROVED TO HIGH END MVFR OR VFR...BUT EXPECT THAT TO CREEP BACK DOWN TONIGHT. && .MARINE...WILL DROP THE SMALL CRAFT ADVISORY FOR FAR EASTERN COASTAL ZONE AS SEAS HAVE ACTUALLY COME DOWN A TAD THIS AREA. ALTHOUGH WE MAY SEE A BRIEF 5 FOOT REPORT OVERNIGHT...DO NOT BELIEVE THIS WARRANTS THE ADVISORY. NEXT GOOD CHANCE FOR AN ADVISORY APPEARS WEDNESDAY AFTERNOON. NO PROBLEMS FORESEEN WITH REGARD TO THE WINDS NEXT SEVERAL DAYS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...NJZ002>005-011. NY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...NYZ067>071. MARINE...NONE. && GOODMAN/JK/PW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 521 AM EDT MON MAY 24 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-251030- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 521 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY AFTERNOON OVER THE LOWER HUDSON VALLEY...NORTHEASTERN NEW JERSEY...PORTIONS OF NEW YORK CITY AND WESTERN PORTIONS OF SOUTHERN CONNECTICUT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. STORMS WILL MOVE FROM THE WEST NORTHWEST AT AROUND 25 MPH. SOME HAIL MAY ACCOMPANY THESE STORMS AND THERE IS AN OUTSIDE RISK OF AN ISOLATED TORNADO. THERE IS A SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN SOUTH OF MORICHES INLET TO MONTAUK POINT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... MORE SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD FRONT PUSHES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 103 PM EDT MON MAY 24 2004 CTZ005-241745- NORTH CENTRAL FAIRFIELD- 103 PM EDT MON MAY 24 2004 AT 103 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER SHERMAN...MOVING NORTHEAST AT 40 MPH. THESE STORMS WILL MOVE ACROSS THE NORTHERN TIP OF FAIRFIELD COUNTY AND WILL PRODUCE HEAVY RAINS...FREQUENT LIGHTNING AND POSSIBLE HAIL.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 350 PM EDT MON MAY 24 2004 NYZ067-242030- NORTHEASTERN ORANGE- 350 PM EDT MON MAY 24 2004 AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS 2 MILES SOUTHEAST OF WALDEN... MOVING NORTHEAST AT 40 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF...ORANGE LAKE...GARDNERTOWN AROUND 355 PM... MIDDLE HOPE...BALMVILLE AROUND 400 PM. EXPECT HEAVY RAIN AND FREQUENT LIGHTNING WITH THIS STORM. POSSIBLE HAIL AND BRIEF GUSTY WINDS TO 30 TO 35 MPH ARE POSSIBLE.
The Albany radar (KENX), 111 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
11 hail, 1 lightning, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
As a severe thunderstorm moved northeast, a spotter reported quarter size hail.
The local fire department reported that a person was struck and injured by lightning at 22 Meadow Avenue on Cornwall On Hudson.
For the second consecutive day, the Village of Harriman in Southern Orange County was impacted by severe weather. As a cluster of heavy showers and thunderstorms moved east across Southern Orange County between 4 pm and 6:30 pm, it produced damaging wind gusts, large hail, and flash flooding in the Village of Harriman. Here are the findings of a damage assessment conducted by NY State Emergency Managers: The area of damage was bounded by Route 6/7 to the north and Interstate 87 to the east. High winds twisted off tree tops above 35 feet and shingles were ripped from houses in a triangular area bordered by North Maine Street, Grove Street, and Route 17M in the Village of Harriman. Hail up to the size of a quarter was reported by many trained spotters. A 1 hour rainfall rate of 2 inches per hour caused flash flooding of streets. Based on this damage and radar data interpretation, the National Weather Service confirms that a wet microburst occurred in the Village of Harriman.
A trained spotter reported penny size hail.
As a severe thunderstorm moved northeast, a trained spotter at Merrick reported nickel size hail. In addition, a spotter at Massapequa reported penny size hail.
A trained spotter reported penny size hail.
As a cluster of severe thunderstorms moved northeast, trained spotters reported up to golfball size hail in Hauppague.
Spotters reported penny size hail at Vista and Pound Ridge.
As a cluster of severe thunderstorms moved across the region, trained spotters reported up to quarter size hail in Nesconset. Penny size hail was observed in Ridge and Wading River.
A spotter reported penny size hail.
A spotter reported penny size hail.
A spotter reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404694, 5404768, 5404695, 5404696, 5404697, 5404698, 5404699, 5404700, 5404701, 5404769, 5404765, 5404766, 5404770, 5404767.